Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Having hypothyroidism. Numbness in legs, dizziness and headache. What could be the reason?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
What could be the cause of the strange numbness in legs and arms that I sometimes experience, often accompanying dizziness and/or headache?

In the past, I experienced this 1. when I was going through (unsuccessful) infertility treatment and started using gonaltropins (Gonal-f); 2. when I was diagnosed hypothyroidism and began taking thyroid replacement (Synthroid, later switched to Armour Thyroid); 3. lately, I have had this during, or shortly after my period.

During my last period (which ended 2 days ago), I was feeling dizzy and lightheaded - thinking I was a bit anemic - and a little tingling kind of sensation in limbs. Yesterday, just after the period ended, I started feeling really dizzy while I was on a subway, and when I managed to get home, I was feeling the weird numbness in my legs - mostly in my upper thighs just below pelvis. Waking up this morning, the dizziness and numbness are nearly gone (still a slight sensation in my feet) but I have a headache.

In the cases of 1 & 2 above, the numbness disappeared in 1-2 weeks, after I seemed to get used to the medications. But at worst moments, I was almost in pain and in tears. I addressed the issue to my nurse/endocrinologist, but in both cases, I was told that what I was experiencing was not a common side effect of the medications and it most likely resulted from something else.

I'd really like to have this treated. Since I've only experienced this in relation to my menstrual cycle or thyroid, I feel it's somehow connected to my hormones but I am not sure. What are the possiblities and from which specialist should I seek help?
Posted Thu, 31 Oct 2013 in Brain and Spine
Answered by Dr. Srikanth Reddy 2 hours later
Brief Answer:
Possible diagnosis

Detailed Answer:

Thanks for choosing health care magic for posting your query.

I have gone through your question in detail and I can understand what you are going through.

There are certain possibilities that come to my mind
1. Hypocalcemia
2. Peripheral neuropathy
3. Anemia
4. Myxoedema

All these conditions can cause the symptoms that you have stated. And the good part is that you can evaluate each and every one.
1. Blood calcium levels
2. Nerve conduction study
3. Blood hemoglobin levels
4. Thyroid levels. Especially TSH levels.

Depending on the cause treatment can be started.

Regarding the specialist you need to see, you should see a neurologist. He should be the best to treat you.

Hope I am able to answer your concerns.

If you have any further query, I would be glad to help you.

If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback.

In future if you wish to contact me directly, you can use the below mentioned link:

Wish you good health,

Kind regards

Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor